Alert archive / Arizona / Flash Flood Warnings in 2016
Flash Flood Warning 28, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Aug 2, 2016, 12:43 PM MST for Yavapai County, Arizona. It was in force for 2 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 2, 2016, 12:43 PM MST (19:43 UTC)
- Expired
- Aug 2, 2016, 2:45 PM MST
- In force
- 2 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Yavapai County, AZ
The radar
The Phoenix radar (KIWA), 142 km from the middle of the area, began a volume at 19:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 2, 1:30 PM MST | FLASH FLOOD | Yarnell, AZ | 2 FEET OF WATER THROUGH A RESTAURANT... POST OFFICE INUNDATED... PORTIONS OF SR89 CLOSED TO TO DEBRIS AND MUD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 47 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 7.7 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1097 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 1490 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- -5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
649 WGUS55 KFGZ 021943 FFWFGZ AZC025-022145- /O.NEW.KFGZ.FF.W.0028.160802T1943Z-160802T2145Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE FLAGSTAFF AZ 1243 PM MST TUE AUG 2 2016 THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A * FLASH FLOOD WARNING FOR... YAVAPAI COUNTY IN WEST CENTRAL ARIZONA... * UNTIL 245 PM MST * AT 1242 PM MST...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING VERY HEAVY RAIN ACROSS THE SOUTHERN END OF THE TENDERFOOT BURN SCAR. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY. * SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... YARNELL. EXCESSIVE RAINFALL OVER THE BURN SCAR WILL RESULT IN DEBRIS FLOW MOVING THROUGH THE AREA DRAINAGES. THE DEBRIS FLOW CAN CONSIST OF ROCK...MUD...VEGETATION AND OTHER LOOSE MATERIALS. THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...ANTELOPE CREEK... YARNELL CREEK AND MILLER CREEK. PRECAUTIONARY/PREPAREDNESS ACTIONS... MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE. HEAVY RAINFALL OVER THE TENDERFOOT FIRE SCAR WILL LIKELY TRIGGER LIFE THREATENING FLASH FLOODS AND DEBRIS FLOWS IN AND DOWNSTREAM OF THE FIRE AREA. RESIDENCES NEAR WASHES AND CREEKS...PARTICULARLY ON THE EAST SIDE OF YARNELL...MAY BE AFFECTED BY HIGH WATER AND DEBRIS. ROADWAYS WILL LIKELY BE INUNDATED OR WASHED OUT. VERY HEAVY RAINS COULD CAUSE WATER TO FLOW DOWN HIGHWAY 89 THROUGH YARNELL. && LAT...LON 3421 11270 3420 11275 3422 11276 3424 11272 $$ MOTTICE
3 follow-up statements
813 WGUS75 KFGZ 022019 FFSFGZ FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 119 PM MST TUE AUG 2 2016 AZC025-022145- /O.CON.KFGZ.FF.W.0028.000000T0000Z-160802T2145Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ YAVAPAI AZ- 119 PM MST TUE AUG 2 2016 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 PM MST FOR YAVAPAI COUNTY... AT 116 PM MST...VERY HEAVY RAIN CONTINUES OVER SOUTHERN PORTIONS OF THE TENDERFOOT BURN SCAR. UP TO ONE AND A HALF INCHES OF RAIN HAS ALREADY FALLEN. RUNOFF FROM THIS AREA FLOWS DIRECTLY INTO YARNELL WHERE FLASH FLOODING IS IMMINENT. MOVE TO HIGH GROUND IMMEDIATELY! THE DEBRIS FLOW CAN CONSIST OF ROCK...MUD...VEGETATION AND OTHER LOOSE MATERIALS. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... YARNELL. THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...ANTELOPE CREEK... YARNELL CREEK AND MILLER CREEK. PRECAUTIONARY/PREPAREDNESS ACTIONS... MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE. HEAVY RAINFALL OVER THE TENDERFOOT FIRE SCAR WILL LIKELY TRIGGER LIFE THREATENING FLASH FLOODS AND DEBRIS FLOWS IN AND DOWNSTREAM OF THE FIRE AREA. RESIDENCES NEAR WASHES AND CREEKS...PARTICULARLY ON THE EAST SIDE OF YARNELL...MAY BE AFFECTED BY HIGH WATER AND DEBRIS. ROADWAYS WILL LIKELY BE INUNDATED OR WASHED OUT. VERY HEAVY RAINS COULD CAUSE WATER TO FLOW DOWN HIGHWAY 89 THROUGH YARNELL. && LAT...LON 3421 11270 3420 11275 3422 11276 3424 11272 $$ MOTTICE
212 WGUS75 KFGZ 022054 FFSFGZ FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 154 PM MST TUE AUG 2 2016 AZC025-022145- /O.CON.KFGZ.FF.W.0028.000000T0000Z-160802T2145Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ YAVAPAI AZ- 154 PM MST TUE AUG 2 2016 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 PM MST FOR YAVAPAI COUNTY... AT 151 PM MST...LOCAL LAW ENFORCEMENT REPORTED SIGNIFICANT FLASH FLOODING ONGOING IN YARNELL. ROAD AND PROPERTY DAMAGE HAS BEEN REPORTED. LIGHT RAIN CONTINUES OVER THE TENDERFOOT FIRE SCAR AND FLASH FLOODING WILL CONTINUE. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... YARNELL. THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...ANTELOPE CREEK... YARNELL CREEK AND MILLER CREEK. PRECAUTIONARY/PREPAREDNESS ACTIONS... TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD DEATHS OCCUR IN VEHICLES. HEAVY RAINFALL OVER THE TENDERFOOT FIRE SCAR WILL LIKELY TRIGGER LIFE THREATENING FLASH FLOODS AND DEBRIS FLOWS IN AND DOWNSTREAM OF THE FIRE AREA. RESIDENCES NEAR WASHES AND CREEKS...PARTICULARLY ON THE EAST SIDE OF YARNELL...MAY BE AFFECTED BY HIGH WATER AND DEBRIS. ROADWAYS WILL LIKELY BE INUNDATED OR WASHED OUT. VERY HEAVY RAINS COULD CAUSE WATER TO FLOW DOWN HIGHWAY 89 THROUGH YARNELL. && LAT...LON 3421 11270 3420 11275 3422 11276 3424 11272 $$ MOTTICE
692 WGUS75 KFGZ 022139 FFSFGZ FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 239 PM MST TUE AUG 2 2016 AZC025-022147- /O.EXP.KFGZ.FF.W.0028.000000T0000Z-160802T2145Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ YAVAPAI AZ- 239 PM MST TUE AUG 2 2016 ...THE FLASH FLOOD WARNING FOR YAVAPAI COUNTY WILL EXPIRE AT 245 PM MST... WE HAVE RECEIVED NUMEROUS REPORTS OF FLOOD DAMAGE AND ROAD CLOSURES IN THE YARNELL AREA. THE HEAVY RAIN HAS ENDED AND WATER LEVELS SHOULD BEGIN TO SLOWLY RECEED. BE SURE TO HEED ANY ROAD CLOSURES IN PLACE. LAT...LON 3421 11270 3420 11275 3422 11276 3424 11272 $$ MOTTICE
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 9:55 AM MST, 2 hours 48 minutes earlier.
Area forecast discussion, Aug 2, 9:55 AM MST, 2 hours 48 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 955 AM MST TUE AUG 02 2016 .SYNOPSIS...Expect frequent afternoon and evening showers and thunderstorms through much of this week. Slightly drier conditions will develop by next weekend. && .DISCUSSION...Deep moisture remains across the CWA today. Substantial debris cloud cover is now starting to burn off and we are already seeing some convection over the peaks and in Yavapai county. A weak upper low south of Phoenix will drift northward over the next few days and this may add some synoptic forcing to our airmass. Either way, expect frequent and potentially widespread convective activity for the next few days. Drier southwest flow develops later in the week and into next weekend. Grids look good, no updates needed. && .AVIATION...FOR THE 18Z PACKAGE...Scattered to numerous thunderstorms will develop again today. Expect storms to largely dissipate after 02-03Z...with shower activity continuing overnight. Aviation discussion not updated for TAF amendments. && .FGZ WATCHES/WARNINGS/ADVISORIES...Flash Flood Watch from 10 AM MST this morning through 5 AM MST Wednesday for AZZ011-014-017. && PUBLIC...Peterson AVIATION...MAS For Northern Arizona weather information visit weather.gov/flagstaff
Hazardous weather outlook, Aug 2, 10:15 AM MST, 2 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FLAGSTAFF AZ 1015 AM MST TUE AUG 2 2016 AZZ004>018-037>040-031200- KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY- COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS- NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY- CHUSKA MOUNTAINS AND DEFIANCE PLATEAU- LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY- WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS- NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS- OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA- NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264- 1015 AM MST TUE AUG 2 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO... NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA. .DAY ONE...TODAY AND TONIGHT DEEP MONSOON MOISTURE WILL LEAD TO FREQUENT AND WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY TODAY. A WEAK AREA OF LOW PRESSURE MAY ENHANCE THE POTENTIAL FOR HEAVIER RAIN OVER EASTERN ARIZONA. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR PORTIONS OF APACHE AND NAVAJO COUNTIES. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY HIGH MOISTURE VALUES WILL PERSIST THROUGH THURSDAY...BEFORE A DRYING TREND DEVELOPS LATE IN THE WEEK AND NEXT WEEKEND. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Aug 2, 12:34 PM MST, 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 1234 PM MST TUE AUG 2 2016 AZZ007-012-022000- COCONINO PLATEAU AZ- LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY AZ- 1234 PM MST TUE AUG 2 2016 ...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY UNTIL 100 PM MST... AT 1234 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13 MILES SOUTHEAST OF DESERT VIEW AT GRAND CANYON. THE STORM IS NEARLY STATIONARY. DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM ALONG WITH VERY HEAVY RAIN. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF COCONINO COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3580 11173 3585 11183 3596 11173 3591 11161 TIME...MOT...LOC 1934Z 211DEG 5KT 3587 11173 MOTTICE
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 5:14 PM MST | Flash Flood Warning | FGZ | Gila | 3 hr |
| Aug 1, 6:43 PM MST | Special Weather Statement | FGZ | 47 min | |
| Aug 2, 2:55 AM MST | Flash Flood Watch | FGZ | Apache, Coconino, Gila, Navajo, Yavapai | 63 hr |
| Aug 2, 11:45 AM MST | Areal Flood Advisory | FGZ | Yavapai | 3 hr |
| Aug 2, 12:17 PM MST | Areal Flood Advisory | FGZ | Yavapai | 3 hr |
| Aug 2, 12:34 PM MST | Special Weather Statement | FGZ | Coconino | 26 min |
| Aug 2, 1:26 PM MST | Areal Flood Advisory | FGZ | Yavapai | 3 hr |
| Aug 2, 1:45 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Aug 2, 2:11 PM MST | Areal Flood Advisory | FGZ | Apache | 3 hr |
| Aug 2, 2:24 PM MST | Areal Flood Advisory | FGZ | Yavapai | 3 hr |
| Aug 2, 2:48 PM MST | Areal Flood Advisory | FGZ | Gila | 3 hr |
| Aug 2, 3:05 PM MST | Areal Flood Advisory | FGZ | Coconino, Yavapai | 3 hr |
| Aug 2, 3:12 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 33 min |
| Aug 2, 4:59 PM MST | Flash Flood Warning | FGZ | Gila | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.